Mississippi, 2004Lightning Strike in Mississippi, May 18, 2004
May 18, 2004 · NWS JAN · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 18, 2:45 PM CST, 1 hour earlier.
Area forecast discussion, May 18, 2:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT TUE MAY 18 2004
.DISCUSSION...
THERE WAS PLENTY OF SUNSHINE OVER THE CWA THIS AFTERNOON...BUT MOST
OF THE THUNDERSTORMS DEVELOPED OVER THE SOUTH AGAIN TODAY. WITH HIGH
PRESSURE OFF TO THE EAST...EXPECT THIS PATTERN TO CONTINUE FOR THE
NEXT FEW DAYS. SOUTHERLY WINDS WILL CONTINUE TO BRING MOIST/UNSTABLE
AIR INTO THE CWA WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND
MOVING NORTH...A FEW STRONG. MODELS PW VALUES REMAIN AROUND 1.5
INCHES OR GREATER THROUGH FRIDAY...SO SHOULD SEE MORE DOWNPOURS.
INCREASED POPS FOR TONIGHT AND LOWERED TEMPS A DEGREE OR TWO FOR
WED. EXPECTED SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THIS EVENING. OTHERWISE NO MAJOR CHANGES TO THE SHORT TERM.
FOR THE EXTENDED LOWERED POPS FOR SAT/SUN. MODELS SEEM TO AGREE THE
RAIN WILL BE SHIFTING EAST...WITH SOME DRYING BY THE AFTERNOON.
MAINTAINED DRY CONDITIONS THROUGH THURSDAY. GFS HAS A FRONT MOVING
THROUGH LATE TUESDAY/EARLY WEDNESDAY...BUT KEEPS EVERYTHING NORTH OF
THE AREA. A WAVE SHOWS UP AROUND 850 ALONG THE TAIL END OF THE FRONT
ON THURSDAY...SO LEFT A CHANCE OF RAIN IN. OTHERWISE TEMPS AND WINDS
LOOK GOOD. DID MAKE ANY MAJOR CHANGES TO THE FORECAST.
&&
JACKSON 66 83 66 87 / 40 40 20 20
MERIDIAN 66 82 65 87 / 40 40 20 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 18, 12:51 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT TUE MAY 18 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191851-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
151 PM CDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND WEDNESDAY...
...THUNDERSTORMS...
A LINGERING MOIST AND UNSTABLE AIRMASS OVER THE REGION THIS
AFTERNOON WILL ALLOW FOR ISOLATED STRONG THUNDERSTORMS TO DEVELOP
OVER THE ARK LA MISS REGION. THE MAIN CONCERNS WITH THE STRONGER
STORMS WILL BE FOR FREQUENT LIGHTNING...HEAVY RAIN...PEA SIZED
HAIL...AND WIND GUSTS TO 40 MPH. THERE IS A SMALL CHANCE THAT A
FEW OF THE STRONGEST STORMS COULD BRIEFLY BECOME
SEVERE...PRODUCING PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH.
...FLOODING...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
THE AREA THROUGH SUNSET . THE AIRMASS OVER THE REGION REMAINS
VERY MOIST AND THE GROUND IS SATURATED IN MANY AREAS. TORRENTIAL
DOWNPOURS IN THUNDERSTORMS CAN BE EXPECTED TO INDUCE PONDING OF
WATER UPON ROAD SURFACES AND IN LOW LYING LOCATIONS.
ADDITIONALLY...HEAVY RAINFALL POSSIBLE IN SLOW MOVING CLUSTERS OF
STORMS MAY CAUSE THE OVERFLOWING OF SMALL CREEKS...STREAMS AND
CULVERTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT TUESDAY...MAY
25.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Lightning, Hinds
- When
- May 18, 3:45 PM CST
- Where
- Hinds County, Brownsville
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Tuesday afternoon, two men were fishing on Trotter Lake in northern Hinds county. A thunderstorm developed near the lake and one of the men was struck by a fatal lighting strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
- Damaging Wind in Missouri, May 18, 2004$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396711.